My Meds Make Me Fat: A (Mostly) Empirical Account

My meds make me fat.

Well, fatter. I’m not clinically overweight. My BMI is still normal, my cholesterol is normal, I don’t have diabetes or heart disease or any potentially detrimental health effects. No outward signs of being actually, significantly, problematically fat.

But I feel fat. I look fat when I’m in front of a mirror. Fat, fatter, whatever. I feel it. I see it. I am it. I am fat. I am 5-10 pounds larger than I have ever been in my life, and I am afraid to step on the scale to get an exact number.

My meds make me this way.

My meds make me fat.

So the question of the day is “Do psychiatric medications cause weight gain?”

Short answer: Yes

Long answer: The word “cause” is a difficult one. Have some medications been associated with weight gain? Absolutely. Do they cause it? Perhaps, but I’m cautious to say that, or anything, really, since this is a blog post and not a scientific article, and I am a blogger and not a professional. Do NOT believe everything you read people. But I’m going to flesh out this answer the best I can. Bear with me, please.

Unexpected and sudden weight gain can lead to patients prematurely stopping their medication; this is an example of patient noncompliance. However, changing medication or stopping your meds altogether is a dangerous process and should be avoided if other ways to lose weight are possible. I truly believe that our physical and mental health are equally important. For me personally, I would have to be a lot fatter to consider changing my medications. I pick being fat, this fat, over being crazy any day of the week. But this isn’t just about me. This is about everyone.

In this post, I am specifically talking about weight changes associated with antidepressants, antipsychotics, and mood stabilizers, which are used to treat depression, schizophrenia, and bipolar disorder. I’ve studied them the most, using my psychiatrists, therapists and of course the Internet to satisfy my curiousity. I will also briefly touch on ADHD stimulants. Again, I am NOT a professional. Just a girl with a blog. Here is what I have learned about each:

1. Depression is correlated with obesity.

Does depression cause weight gain, or does weight gain cause depression? Obese women are more likely to suffer from MDD (major depressive disorder) than women who are not obese, BUT underweight men are more likely to suffer from MDD than men who are not underweight. Many antidepressants, such as Elavil, Paxil and Remeron, have been associated with weight gain, BUT Welbutrin, another antidepressant, is actually associated with weight loss. The antidepressants Celexa, Pristiq, Cymbalta and Luvox are not associated with changes in weight.

In a 19-year study following over 4000 people, researchers found that, even after adjusting for the use of psychiatric medications known to cause weight gain, people with depression, anxiety, or other mental illnesses were more likely to become obese. However, this particular study did not find that being obese increased the participants’ chances of becoming depressed. Other studies have found the reverse correlation, and many weight loss programs promote their products with the very plausible claim that obesity leads to depression. It could go both ways. I think it does. I think that depression can lead to obesity, and obesity can lead to depression.

Read more about the study here: https://www.webmd.com/depression/news/20091006/depression_anxiety_linked_weight_gain

2. Schizophrenia is also correlated with obesity, but bipolar disorder is not.

Mood stabilizers are commonly used to treat bipolar disorder by balancing the highs (mania) and lows (depression). Some mood stabilizers, such as Lithium and Depakote, seem to cause weight gain (surprise!), but some do not, such as Lamictal, and others are associated with weight loss, such as Topamax.

However antipsychotics, which are used to treat psychosis in both schizophrenia and bipolar disorder, tend to cause even more weight gain than antidepressants do. This correlation is so prevalent in the scientific literature that it has its own name: antipscyhotic-induced weight gain. No antipsychotic seems to have a weight loss effect.

Is the weight gain from increased appetite (hyperphagia)? From decreased metabolism, or the onset of metabolic syndrome? From changes in the release of neurotransmitters (such as serotonin and dopamine) or hormones (such as insulin and CRF) that control eating behavior and obesity? The professionals are not sure, and so neither am I.

3. ADHD stimulants like Ritalin and Vyvanse can cause weight loss.

Just to touch on the other side of medications: even though ADHD has been correlated with weight gain, stimulants used to treat the disorder can cause loss of appetite and stomach-aches, which can actually induce weight loss. Although ADHD stimulants are not FDA approved to be used for weight loss, they are relatively easy drugs to get a prescription for or find on the streets or on college campuses and are misused for this purpose.

What about me?

I take Lamictal, a mood stabilizer, and Seroquel, an antipsychotic. Have I fallen victim to antipsychotic-induced weight gain? Probably. My psychiatrist told me I will never be as skinny as I was before I started my medication. But, he reminds me, I am not fat. I am normal. I went from skinny to normal. Not fat.

Since starting my medications, I have had to learn how to make and stick to a regular exercise regimen and eat the right amount of good foods to maintain a healthy weight and body that I can accept. It has taken a whole lot of self love. It is still a daily struggle to not wish for my old body back. But I would choose sanity over skinny any day.

I will soon be posting about my personal weight loss journey, so stay tuned!

Thoughts, issues, ideas? Personal accounts? Post em below pretty please 🙂

Sources
Websites:
http://www.bariatrictimes.com/psychiatric-medications-and-weight-gain-a-review/
http://www.health.com/health/gallery/0,,20545602,00.html#pharmaceuticals-and-fat-1
http://www.ibtimes.com/how-antidepressants-antipsychotics-cause-weight-gain-1043724
http://www.scientificamerican.com/article/many-psychiatric-drugs-have-serious-effects-on-body-weight/
http://www.mayoclinic.org/diseases-conditions/bipolar-medications-and-weight-gain/faq-20058043
http://www.dssurgery.com/psychiatric-medications-weight-gain/
http://www.webmd.com/depression/news/20091006/depression_anxiety_linked_weight_gain

Blogs:
http://www.everydayhealth.com/columns/therese-borchard-sanity-break/6-psychiatric-medications-that-may-make-you-gain-weight/
http://www.skepticink.com/health/2013/12/09/psychiatric-medications-make-weight-loss-nearly-impossible-but-weight-gain-a-snap/
https://blogs.psychcentral.com/bipolar/2008/10/preventing-and-reversing-weight-gain-associated-with-psychiatric-medications/

6 thoughts on “My Meds Make Me Fat: A (Mostly) Empirical Account

  1. I choose fat over crazy as well. With three of my meds contributing to weight gain (Seroquel, lithium, and Remeron) there’s really no avoiding it, but it’s a price I’m willing to pay.

    Liked by 1 person

  2. My fellow Seroquel queen!! I absolutely agree. The extra pounds feel like a small price to pay all things considered, but it is definitely an adjustment. Thanks for commenting 💕

    Like

  3. I take Trintellix and have actually lost weight. Its a tough choice to go crazy or put on pounds and hate yourself for yet another thing. Take care Cat.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s